Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations

J.L. Fischer, Nonlinear Analysis: Theory, Methods and Applications 159 (2017) 181–207.


Journal Article | Published | English
Department
Abstract
We establish a weak–strong uniqueness principle for solutions to entropy-dissipating reaction–diffusion equations: As long as a strong solution to the reaction–diffusion equation exists, any weak solution and even any renormalized solution must coincide with this strong solution. Our assumptions on the reaction rates are just the entropy condition and local Lipschitz continuity; in particular, we do not impose any growth restrictions on the reaction rates. Therefore, our result applies to any single reversible reaction with mass-action kinetics as well as to systems of reversible reactions with mass-action kinetics satisfying the detailed balance condition. Renormalized solutions are known to exist globally in time for reaction–diffusion equations with entropy-dissipating reaction rates; in contrast, the global-in-time existence of weak solutions is in general still an open problem–even for smooth data–, thereby motivating the study of renormalized solutions. The key ingredient of our result is a careful adjustment of the usual relative entropy functional, whose evolution cannot be controlled properly for weak solutions or renormalized solutions.
Publishing Year
Date Published
2017-08-01
Journal Title
Nonlinear Analysis: Theory, Methods and Applications
Volume
159
Page
181 - 207
ISSN
IST-REx-ID

Cite this

Fischer JL. Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations. Nonlinear Analysis: Theory, Methods and Applications. 2017;159:181-207. doi:10.1016/j.na.2017.03.001
Fischer, J. L. (2017). Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations. Nonlinear Analysis: Theory, Methods and Applications, 159, 181–207. https://doi.org/10.1016/j.na.2017.03.001
Fischer, Julian L. “Weak–Strong Uniqueness of Solutions to Entropy Dissipating Reaction–Diffusion Equations.” Nonlinear Analysis: Theory, Methods and Applications 159 (2017): 181–207. https://doi.org/10.1016/j.na.2017.03.001.
J. L. Fischer, “Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations,” Nonlinear Analysis: Theory, Methods and Applications, vol. 159, pp. 181–207, 2017.
Fischer JL. 2017. Weak–strong uniqueness of solutions to entropy dissipating reaction–diffusion equations. Nonlinear Analysis: Theory, Methods and Applications. 159, 181–207.
Fischer, Julian L. “Weak–Strong Uniqueness of Solutions to Entropy Dissipating Reaction–Diffusion Equations.” Nonlinear Analysis: Theory, Methods and Applications, vol. 159, Elsevier, 2017, pp. 181–207, doi:10.1016/j.na.2017.03.001.

Link(s) to Main File(s)
Access Level
OA Open Access

Export

Marked Publications

Open Data IST Research Explorer

Search this title in

Google Scholar